California, 2009

High Surf in California, July 24 to 26, 2009

July 24 to 26, 2009 · NWS LOX · 1 event in 1 county or zone

A large southerly swell from the South Pacific brought high surf conditions and a high rip current threat to the Los Angeles coast. A 17-year old boy drowned near the Manhattan Beach pier while swimming in the high surf.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A large southerly swell from the South Pacific brought high surf conditions and a high rip current threat to the Los Angeles coast. A 17-year old boy drowned near the Manhattan Beach pier while swimming in the high surf.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 24, 8:25 AM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 24, 8:25 AM PST, 1 hour 35 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
925 AM PDT FRI JUL 24 2009

.SYNOPSIS...
THE RIDGE OF HIGH PRESSURE CONTINUES TO INFLUENCE OUR WARM INLAND
TEMPERATURES...WHILE MODERATING THE COASTS WITH THE USUAL SUMMERTIME
MARINE LAYER. AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
THROUGH SATURDAY IN THE MOUNTAINS AND DESERTS. SLIGHT COOLING IS
POSSIBLE MIDWEEK AS THE TROUGH OF LOW PRESSURE APPROACHES THE WEST
COAST.

&&

.SHORT TERM (TODAY-SUNDAY)...
MORNING SOUNDINGS CAME IN ALMOST A CARBON COPY OF YESTERDAY...EXCEPT
FOR A DEEPER MARINE LAYER BY MAYBE 100 FT. AS RESULT...EXPECTING
NEARLY A CARBON COPY OF A DAY TODAY AS YESTERDAY...WITH WARM
INTERIOR TEMPS AND MILD COASTAL TEMPS THANKS TO THE 1800 FT MARINE
LAYER. COASTAL VLY WILL BE A SMIDGE COOLER WITH THE DEEPER MARINE
LAYER HOWEVER. STRATUS MAY ALSO JUST CLEAR TO THE BEACHES YET AGAIN
ON THE CENTRAL COAST...AS THE ONSHORE SMX-BFL GRADIENT IS TRENDING
STRONGER TODAY. JUICY AIR WILL CONTINUE TO STAY TO THE EAST OF THE
AREA...BUT THERE IS A CHANCE OF SOME SPILLOVER INTO LA OR VENTURA
COUNTY COULD OCCUR AS THE HIGHER DEWPOINTS THIS MORNING INDICATE.
WITH THAT SAID...AIRMASS IS STILL RATHER STABLE AND LOW LEVELS STILL
FAIRLY DRY...SO ONLY A SLIGHT CHANCE IS APPROPRIATE. SATURDAY ON THE
OTHER HAND IS STILL LOOKING INTERESTING...AS A WEAK DISTURBANCE
PULLS UP JUICIER AIR INTO ERN LA COUNTY. WILL LOOK CLOSER AT THIS BY
THE AFTERNOON PACKAGE.

...FROM PREVIOUS DISCUSSION...

THE RIDGE WILL START PUSH TOWARDS THE SOUTHWEST INTO THE
BORDERLAND REGION ON SATURDAY. THIS WILL ESTABLISH A WARMING
TREND OVER THE REMAINDER OF THE WEEKEND AS 1000-500 MB
THICKNESSES AND 950 MB TEMPERATURES INCREASE OVER THE AREA. AS
THE RIDGE SHIFTS WESTWARD THE EAST TO SOUTHEAST FLOW PATTERN WILL
SHUTOFF AND THE SUBTROPICAL MOISTURE WILL BECOME CUTOFF. MODELS DO
INDICATE SOME SORT OF SHOT OF CONVECTION ON SATURDAY...BUT BY THE
END OF THE WEEKEND...THE AREA WILL LIKELY BE HEATING UP AND
DRYING OUT.

.LONG TERM (MONDAY-THURSDAY)...MODELS CONTINUE TO BACK AWAY FROM
THE WARMING THAT THE PREVIOUS SEVERAL MODEL SOLUTIONS INDICATED.
BOTH THE GFS AND ECMWF SHIFT THE POSITION OF THE RIDGE CENTER TO
THE SOUTHWEST OF THE AREA VERSUS OVER SOUTHWEST CALIFORNIA
PREVIOUSLY. THE GEM SOLUTION IS SIMILAR WITH THESE IDEAS BUT MUCH
LESS PROGRESSIVE WITH SHIFTING THE RIDGE WEST. WITH THICKNESS
VALUES AND 500 MB HEIGHTS INCREASING FURTHER...MONDAY AND TUESDAY
STILL APPEAR TO THE BE THE WARMEST DAYS...BUT TEMPERATURES HAVE
BEEN TRENDED SLIGHTLY COOLER DUE TO THE HIGH CENTER POSITION
ALLOWING FOR LESS SUBSIDENCE ALOFT AND MORE WESTERLY FLOW. FOR
THE LATTER HALF OF NEXT WEEK...THE PATTERN CONTINUES TO TREND
COOLER...TOWARDS A MORE CLIMATOLOGICAL NORMAL PATTERN...AS
SOUTHWEST FLOW ALOFT ESTABLISHES...POSSIBLY RETURNING A TYPICAL
MARINE LAYER AND ONSHORE FLOW PATTERN TO THE AREA.

&&

.MARINE...A SERIES OF SOUTH PACIFIC STORMS LAST WEEK HAS GENERATED A
SIGNIFICANT LONG PERIOD SOUTHERLY SWELL THAT WILL CONTINUE TO PUSH
INTO THE LOCAL COASTAL WATERS. SURF WILL BUILD AS A RESULT...FAIRLY
WIDESPREAD 3 TO 6 FOOT SURF OVER EXPOSED SOUTH AND SOUTHWEST FACING
BEACHES...WITH SETS UP TO AROUND 8 FT. IN ADDITION...ASTRONOMICAL
HIGH TIDES WILL PEAK AT AROUND 6 FEET THIS EVENING. THE COMBINATION
OF HIGH SURF AND ASTRONOMICAL HIGH TIDES COULD CAUSE SOME LOCALIZED
COASTAL FLOODING ACROSS LOW LYING BEACHES OF LOS ANGELES AND VENTURA
COUNTIES. ALSO...STAY OFF ROCKS AND JETTIES AS LARGE WAVES CAN
FATALLY FORCE PEOPLE INTO THE WATER WITHOUT WARNING.

&&

.AVIATION...24/1015Z.
WITH A DEEPER MARINE LAYER TO 1700 FT AND A STRONGER ONSHORE FLOW
EXPECTED...CLEARING MIGHT BE A FEW HOURS LONGER THEN NORMAL FOR THIS
TIME OF YEAR. HIGH CONFIDENCE FOR MVFR/IFR CIGS ACROSS COASTAL AREAS
OF LA/VTU COUNTIES THROUGH 16Z...BUT COULD PERSIST THROUGH
18Z...THEN MAINLY VFR CONDS AFTER 19Z. MODERATE CONFIDENCE FOR IFR
CONDS FOR KSBA BY 12Z THIS MORNING AND PERSISTING THROUGH 16Z...WITH
ONLY MODERATE CONFIDENCE FOR IFR CIGS FOR KBUR AND KVNY AFTER 12Z
AND PERSISTING THROUGH 15-16Z. AREAS N OF POINT CONCEPTION...EXPECT
LIFR/IFR CONDS ACROSS THE CENTRAL COAST THROUGH 17Z-18Z. HIGH
CONFIDENCE FOR LIFR CONDS AT KPRB THROUGH 15Z.

KLAX...HIGH CONFIDENCE FOR LOW MVFR CIGS THROUGH 17Z...THEN MOSTLY
VFR CONDS. AFTER 18Z. MODERATE CONFIDENCE FOR MVFR CIGS BETWEEN
03Z-05Z THEN PERSISTING THROUGH AT LEAST 16Z SATURDAY MORNING. NO
WIND ISSUES.

KBUR...MODERATE CONFIDENCE FOR IFR CIGS FROM 12Z-13Z AND PERSISTING
THROUGH 15 TO 16Z...THEN MOSTLY SUNNY AFTER 18Z TODAY. NO WIND
ISSUES..

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY (SEE LAXCFWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
COASTAL FLOOD STATEMENT (SEE LAXCFWLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...HALL/KITTELL
MARINE...KITTELL/KAPLAN
AVIATION...KAPLAN
SYNOPSIS...BARTLING

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 24, 5:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT FRI JUL 24 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-251300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

IT IS POSSIBLE THAT MID LEVEL MOISTURE MOVING OVER THE AREA WILL
PRODUCE A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM THIS AFTERNOON
AND EVENING OVER THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS AND
DESERT. A MODERATE SOUTH SWELL ESTABLISHING OVER THE WATERS OF
SOUTHERN AND CENTRAL CALIFORNIA WILL PRODUCE HIGH SURF...STRONG RIP
CURRENTS...AND THE POSSIBILITY OF MINOR COASTAL FLOODING OR BEACH
EROSION TO THE EXPOSED SOUTH AND SOUTHWEST FACING SHORES.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THE HEAT WAVE WILL CONTINUE ACROSS INLAND AREAS AT LEAST THROUGH
MIDWEEK NEXT WEEK...WITH TRIPLE DIGIT HEAT EXPECTED ACROSS PORTIONS
OF THE MOUNTAINS...DESERTS...AND INTERIOR VALLEYS. EXCESSIVE HEAT
WARNINGS MAY BE REQUIRED SUNDAY THROUGH TUESDAY FOR THE MOUNTAINS
AND SOME INTERIOR VALLEYS. THE HOT AND FAIRLY DRY CONDITIONS WILL
CONTINUE TO BRING HEIGHTENED FIRE WEATHER CONDITIONS TO MUCH OF THE
INTERIOR THROUGH THE WEEK. MID LEVEL MOISTURE WILL LINGER THROUGH AT
LEAST SATURDAY...WHICH WHEN ADDED TO THE HOT TEMPERATURES...WILL
PRODUCE A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM EACH AFTERNOON
AND EVENING OVER THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS AND
DESERTS. A MODERATE SOUTH SWELL WILL PERSIST INTO SUNDAY OVER THE
WATERS OF SOUTHERN AND CENTRAL CALIFORNIA...PRODUCING HIGH
SURF...STRONG RIP CURRENTS...AND THE POSSIBILITY OF MINOR COASTAL
FLOODING OR BEACH EROSION TO THE EXPOSED SOUTH AND SOUTHWEST FACING
SHORES.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HALL

Event by event

1 high surf. Local standard time, as filed.

High Surf, Los Angeles County Coasts Including Downtown Los Angeles

When
July 24, 10:00 AM PST to July 26, 10:00 PM PST
Where
Los Angeles County Coasts Including Downtown Los Angeles forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

South swell heights of 5-8 feet developed along the Los Angeles County coast on Friday and continued to bring high surf and dangerous rip currents to the area through the weekend. A 17-year old boy drowned near the Manhattan Beach pier while swimming in the high surf on Sunday evening, July 26, 2009.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Los Angeles County Coasts Including Downtown Los Angeles2009-07-2617MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176374.